The risk factors for oxaliplatin-induced peripheral sensory neuropathy and thrombocytopenia in advanced gastric cancer

Kyoko Yamaguchi, Hitoshi Kusaba, Akitaka Makiyama, Kenji Mitsugi, Keita Uchino, Shingo Tamura, Yoshihiro Shibata, Taito Esaki, Mamoru Ito, Kotoe Takayoshi, Kenji Tsuchihashi, Shuji Arita, Hiroshi Ariyama, Koichi Akashi, Eishi Baba

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Purpose: Peripheral sensory neuropathy (PSN) and thrombocytopenia are the main dose-limiting toxicities of oxaliplatin for the treatment of advanced gastric cancer (AGC). Because the risk factors for those toxicities in practice have not been clarified, we conducted this prospective study. Methods: AGC patients who received oxaliplatin-based therapy at any of seven institutions participating in the Kyushu Medical Oncology Group were assessed after we obtained written informed consent. Results: A total of 60 patients including 39 males and 21 females were examined. The median age was 66 years. The numbers of patients receiving oxaliplatin as the first, second, or third and later lines of therapy were 39, 16, and 5, respectively. An initial dose of 130, 100, or < 100 mg/m2 oxaliplatin was administered to 12, 39, and 9 patients, respectively. S-1 or capecitabine as a concomitant drug was administered in 54 and 6 patients, respectively. In multivariate analysis, the comorbidity of diabetes mellitus was associated with ≥ grade 2 thrombocytopenia (p = 0.035). No significant risk factor was associated with ≥ grade 2 PSN. However, the accumulated dose of oxaliplatin exhibited a strong correlation with ≥ grade 2 PSN (p = 0.0043), and the predicted accumulated dose of oxaliplatin in which 10% of patients developed ≥ grade 2 PSN was 800 mg/m2. The frequency of PSN in subsequent paclitaxel therapy in patients with ≥ grade 2 or worse PSN in oxaliplatin-based chemotherapy did not increase compared to those with none or grade 1 PSN in oxaliplatin. Conclusion: Thrombocytopenia in AGC patients with diabetes mellitus should be carefully monitored during oxaliplatin-based therapy.

Original languageEnglish
Pages (from-to)625-633
Number of pages9
JournalCancer chemotherapy and pharmacology
Volume82
Issue number4
DOIs
Publication statusPublished - Oct 1 2018

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Oncology
  • Toxicology
  • Pharmacology
  • Cancer Research
  • Pharmacology (medical)

Cite this